FDA warns “Z-pak” antibiotics could lead to deadly heart rhythms for some

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

Azithromycin, a commonly-prescribed antibiotic, may trigger a potentially deadly irregular heart rhythm for some patients, the Food and Drug Administration (FDA) warned Tuesday, CBS News reports.

The antibiotic that’s sold as Zithromax, Zmax or sometimes referred to as a “Z-Pak” is prescribed to treat bacterial infections such as bronchitis, pneumonia, or ear infections.

According to the report, the FDA is warning the public that the pills can cause abnormal changes in the heart’s electrical activity that may lead to a fatal heart rhythm. Not everyone is at risk. Patients with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or those who useĀ  certain drugs to treat abnormal heart rhythms, or arrhythmias face the greatest risk.

Read more at CBS News